Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Sep 25, 2016, 4:33 PM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It took effect at Sep 26, 2016, 11:30 AM CDT. It was in force for 58 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2016, 4:33 PM CDT (21:33 UTC)
- In effect from
- Sep 26, 2016, 11:30 AM CDT
- Expired
- Sep 28, 2016, 9:51 PM CDT
- In force
- 58 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Fork Cedar River at Finchford (FNHI4). The gauge peaked at 16.58 ft at Sep 26, 2016, 7:00 AM CDT.
- Action stage
- 12 ft
- Minor stage
- 17 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05458900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
878
WGUS43 KDMX 252133
FLWDMX
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Des Moines IA
433 PM CDT SUN SEP 25 2016
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...West
Fork Cedar River...
Affecting the following counties in Iowa...Black Hawk...Bremer...
Butler
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-017-023-262133-
/O.NEW.KDMX.FL.W.0038.160926T1907Z-160929T0251Z/
/FNHI4.1.ER.160926T1907Z.160927T0600Z.160928T0251Z.NO/
433 PM CDT SUN SEP 25 2016
...Flood Warning in effect until late Tuesday evening...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The West Fork Cedar River at Finchford...or From McClure Creek...to
the Shell Rock River.
* Until late Tuesday evening.
* At 3:45 PM Sunday the stage was 15.2 feet...or 1.8 feet below
Flood Stage.
* Flood Stage is 17.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday afternoon. Continue rising to
17.2 feet...or 0.2 feet above Flood Stage...early Tuesday morning.
Then begin falling and go below Flood Stage late Tuesday evening.
* Impact...At 17.0 feet...Highway T71 is overtopped north of the
river. The town of Finchford is threatened.
&&
LAT...LON 4262 9267 4266 9265 4265 9249 4262 9249
4260 9260 4262 9267
$$
KS4 follow-up statements
453
WGUS83 KDMX 260257
FLSDMX
Flood Statement
National Weather Service Des Moines IA
957 PM CDT SUN SEP 25 2016
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...West Fork Cedar River...
Affecting the following counties in Iowa...Black Hawk...Bremer...
Butler
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-017-023-270257-
/O.EXT.KDMX.FL.W.0038.160926T1559Z-160929T0959Z/
/FNHI4.1.ER.160926T1559Z.160927T1200Z.160928T0959Z.NO/
957 PM CDT SUN SEP 25 2016
...Flood Warning now in effect until early Wednesday morning...
The Flood Warning continues for
The West Fork Cedar River at Finchford...or From McClure Creek...to
the Shell Rock River.
* Until early Wednesday morning.
* At 8:45 PM Sunday the stage was 15.9 feet...or 1.1 feet below
Flood Stage.
* Flood Stage is 17.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Monday morning. Continue rising to
17.6 feet...or 0.6 feet above Flood Stage...Tuesday morning. Then
begin falling and go below Flood Stage early Wednesday morning.
* Impact...At 17.5 feet...Several roads are affected as well as
nearby residences and small businesses.
&&
LAT...LON 4262 9267 4266 9265 4265 9249 4262 9249
4260 9260 4262 9267
$$631
WGUS83 KDMX 260905
FLSDMX
Flood Statement
National Weather Service Des Moines IA
405 AM CDT MON SEP 26 2016
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...West Fork Cedar River...
Affecting the following counties in Iowa...Black Hawk...Bremer...
Butler
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-017-023-270905-
/O.EXT.KDMX.FL.W.0038.160926T1630Z-160929T1200Z/
/FNHI4.1.ER.160926T1630Z.160927T1200Z.160928T1200Z.NO/
405 AM CDT MON SEP 26 2016
...Flood Warning now in effect until Wednesday morning...
The Flood Warning continues for
The West Fork Cedar River at Finchford...or From McClure Creek...to
the Shell Rock River.
* Until Wednesday morning.
* At 3:45 AM Monday the stage was 16.5 feet...or 0.5 feet below
Flood Stage.
* Flood Stage is 17.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage midday today. Continue rising to
17.6 feet...or 0.6 feet above Flood Stage...Tuesday morning. Then
begin falling and go below Flood Stage Wednesday morning.
* Impact...At 17.5 feet...Several roads are affected as well as
nearby residences and small businesses.
&&
LAT...LON 4262 9267 4266 9265 4265 9249 4262 9249
4260 9260 4262 9267
$$080
WGUS83 KDMX 261639
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1139 AM CDT MON SEP 26 2016
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Iowa River...
Affecting the following counties in Iowa...Marshall...Tama
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC127-271639-
/O.EXT.KDMX.FL.W.0036.160928T0000Z-160929T0600Z/
/MIWI4.1.ER.160928T0000Z.160928T0000Z.160928T0600Z.NO/
1139 AM CDT MON SEP 26 2016
...Flood Warning now in effect until early Wednesday morning...
The Flood Warning continues for
The Iowa River at Marshalltown...or From Minerva Creek near
Albion...to Timber Creek near Le Grand.
* Until early Wednesday morning.
* At 11:00 AM Monday the stage was 18.4 feet...or 0.6 feet below
Flood Stage.
* Flood Stage is 19.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Tuesday evening.
* Impact...At 19.0 feet...Water affects Iowa 14 north of the river as
well as Iowa 330 south of Albion.
&&
LAT...LON 4204 9297 4212 9308 4214 9302 4205 9277
4200 9277 4204 9297
$$
IAC171-271639-
/O.EXT.KDMX.FL.W.0037.160927T0000Z-161001T0900Z/
/TMAI4.2.ER.160927T0000Z.160929T0000Z.161001T0300Z.NO/
1139 AM CDT MON SEP 26 2016
...Flood Warning now in effect until late Friday evening...
The Flood Warning continues for
The Iowa River near Tama Hwy E49...or From Timber Creek near Le
Grand...to Salt Creek near Belle Plaine.
* Until late Friday evening.
* At 11:00 AM Monday the stage was 12.3 feet...or 0.2 feet below
Flood Stage.
* Flood Stage is 12.5 feet.
* No flooding is occurring and Moderate flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to
13.0 feet...or 0.5 feet above Flood Stage...Wednesday evening.
Then begin falling and go below Flood Stage late Friday evening.
* Impact...At 13.0 feet...Water may begin affecting the outside lanes
of portions of US 30. Water covers several county roads.
&&
LAT...LON 4200 9277 4205 9277 4190 9230 4186 9230
4200 9277
$$202
WGUS83 KDMX 262124
FLSDMX
Flood Statement
National Weather Service Des Moines IA
424 PM CDT MON SEP 26 2016
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...West Fork Cedar River...
Affecting the following counties in Iowa...Black Hawk...Bremer...
Butler
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-017-023-262154-
/O.CAN.KDMX.FL.W.0038.000000T0000Z-160928T1315Z/
/FNHI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
424 PM CDT MON SEP 26 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The West Fork Cedar River at Finchford...or From McClure Creek...to
the Shell Rock River.
* At 3:45 PM Monday the stage was 16.4 feet...or 0.6 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 16.6 feet. fall to 15.8
feet Tuesday morning.
* Impact...At 16.0 feet...Nearly 20000 acres flood.
&&
LAT...LON 4262 9267 4266 9265 4265 9249 4262 9249
4260 9260 4262 9267
$$
KSWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 25, 3:35 PM CDT, 58 minutes earlier.
Area forecast discussion, Sep 25, 3:35 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 335 PM CDT Sun Sep 25 2016 .SHORT TERM.../This evening through Monday/ Issued at 329 PM CDT Sun Sep 25 2016 A cold front has been moving through Iowa today and has brought a switch to breezy westerly winds and drier air to the state. Dew points over western Iowa have already fallen into upper 40s to low 50s in contrast to the mid to upper 60 readings along the far east. A few isolated showers/sprinkles remain possible over the far southeast forecast area though profiles are drying quickly with any residual moisture at 10 kft or above. Further north a stratus deck has dropped into northern Iowa with cigs around 3500 ft. This stratus will move out of the area this evening then clearing across the entire area. Winds will diminish overnight and dew points will continue to fall. Likely to have dew points in the 30s over western Iowa by Monday morning though the extremely wet ground over the state will modify this airmass a bit. In addition the west winds will remain 4 to 8 mph and will help keep temperatures from bottoming out completely. Low temperatures will be in the 40s most areas. .LONG TERM.../Monday night through Sunday/ Issued at 329 PM CDT Sun Sep 25 2016 Little change needed to what will be a fairly benign forecast period. An upper level trough will pass across the region tonight and deepen into a closed low over the Great Lakes on Monday while an upper level ridge sharpens over the Rockies. This will put the Upper Midwest in a North to Northwest flow and with no real waves expected to top the ridge the forecast problem remains one of temperatures. Monday will be cool and quite breezy but as the models evolve this Great Lakes low they either deepen it and drop it South or...as the Euro suggests...retrograde it West. If that happens then our flow will be more Northerly and our temps will be too warm. As it is I went with the coolest blended guidance and trimmed it some on Tuesday and Wednesday is now looking even cooler than Tuesday. If the Euro is right...not only will it be much cooler Tuesday and Wednesday but there would also be a chance for some light showers across the East as a vort max rotates around the upper low generating some light precip as it retrogrades to the West. At this point it is an outlier and I kept the forecast dry. Still it will be something to be watched going forward. For the end of the week the upper ridge over the Rockies shifts into the Plains and we moderate in temps for Thursday into the weekend to more seasonal or slightly above seasonal highs. We will be continued dry through the period so flooded areas of Iowa will have a good long period of dry conditions to allow rivers to recede and areas to dry out. The Euro still hangs on to this idea of retrograding the low which by this time is deep in the Ohio Valley but it's slamming into a very stout ridge so this seems an unlikely scenario at this point. If this solution were to come true...it would mean an additional chance of precip over the East Saturday into Saturday night but since I have little confidence in this solution...I kept the forecast dry. However...by this time there is a deepening low moving onto the West Coast so the ridge axis will begin to shift and push precip chances probably East of the Rockies but still a long way from Iowa. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1231 PM CDT Sun Sep 25 2016 The IFR to low MVFR clouds are beginning to push east early this afternoon. Another region of stratus is moving southeast from South Dakota and Minnesota. This stratus will have some MVFR cigs with best potential for impact in northern sites including KMCW. The cigs will clear overnight with SKC expected by Monday morning. Gusty west winds will prevail through the afternoon before diminishing overnight. The winds will become gusty once again by mid Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...FAB AVIATION...Donavon
Hazardous weather outlook, Sep 25, 3:15 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN SEP 25 2016 IAZ025>028-039-262015- WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 315 PM CDT SUN SEP 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE IOWA...SHELL ROCK AND CEDAR RIVERS IN ADDITION TO BLACK HAWK CREEK. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATEHR.GOV/DESMOINES FOR FURTHER DETAILS ON THE WARNINGS AND LATEST RIVER STAGES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RIVER FLOOD WARNING REMAIN IN EFFECT ON MONDAY AND WILL CONTINUE TO RECEDE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023-024-033>038-044>050-057>062-070>075- 081>086-092>097-262015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 315 PM CDT SUN SEP 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Sep 25, 11:04 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1104 AM CDT SUN SEP 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 1 SW MURRAY 41.03N 93.96W
09/24/2016 CLARKE IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED FLOODING IN
MURRAY... 6 TO 8 INCHES OF STANDING WATER
STILL IN CITY PARK AT TIME OF REPORT.
DRIVEWAY CULVERT DESTROYED BY WATER. A
MOBILE HOME SURROUNDED BY 1 FOOT STANDING
WATER ON ALL SIDES. DITCHES SEVERAL FEET
DEEP FILLED WITH WATER. DEBRIS ACROSS ROADS
FROM WATER. ESTIMATED OVER 6 INCHES OF WATER
COVERING ROADS FOLLOWING MOST INTENSE
RAINFALL. TIME OF REPORT WAS AROUND 9 50 AM
SUNDAY MORNING. TIME OF FLOODING OCCURRENCE
ESTIMATED BY RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:37 PM CDT | Special Weather Statement | DMX | Polk, Warren | 38 min |
| Sep 24, 10:19 PM CDT | Flash Flood Warning | DMX | Clarke, Madison, Warren | 6 hr |
| Sep 25, 4:51 PM CDT | River Flood Warning | DMX | Hamilton, Webster | 32 hr |
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.